On parameter estimation in multi-parameter distributions
dc.contributor.author | Visagie, I.J.H. (Jaco) | |
dc.contributor.email | jaco.visagie@up.ac.za | en_ZA |
dc.date.accessioned | 2019-08-08T07:07:03Z | |
dc.date.available | 2019-08-08T07:07:03Z | |
dc.date.issued | 2018-09 | |
dc.description | This research was done as part of the author’s doctoral studies under the supervision of Prof. F. Lombard. The author would like to sincerely thank Prof. Lombard for his guidance. | en_ZA |
dc.description.abstract | Many-multi parameter distributions have limit cases containing fewer parameters. This paper demonstrates that, when fitting distributions to data realized from a distribution resembling one of these limit cases, the parameter estimates obtained vary wildly between estimators. Special attention is paid to the modelling of financial log-returns. Two classes of estimators are used in order to illustrate the behaviour of the parameter estimates; the maximum likelihood estimator and the empirical characteristic function estimator. This paper discusses numerical problems associated with the maximum likelihood estimator for certain distributions and proposes a solution using Fourier inversion. In addition to simulation results, parameter estimates are obtained by fitting the normal inverse Gaussian and Meixner distributions to smooth bootstrap samples from the log-returns of the Dow Jones Industrial Average index are included as examples. | en_ZA |
dc.description.department | Statistics | en_ZA |
dc.description.librarian | am2019 | en_ZA |
dc.description.sponsorship | The National Research Foundation (NRF) and the DST-NRF Centre of Excellence in Mathematical and Statistical Sciences (CoE-MaSS). | en_ZA |
dc.description.uri | http://www.iapress.org/index.php/soic/index | en_ZA |
dc.identifier.citation | Visagie, I.H.J. 2018, 'On parameter estimation in multi-parameter distributions', Statistics, Optimization and Information Computing, vol. 6, pp. 452-467. | en_ZA |
dc.identifier.issn | 2311-004X (print) | |
dc.identifier.issn | 2310-5070 (online) | |
dc.identifier.other | 10.19139/soic.v6i3.583 | |
dc.identifier.uri | http://hdl.handle.net/2263/70912 | |
dc.language.iso | en | en_ZA |
dc.publisher | International Academic Press | en_ZA |
dc.rights | © 2018 International Academic Press | en_ZA |
dc.subject | Maximum likelihood estimator | en_ZA |
dc.subject | Empirical characteristic function estimator | en_ZA |
dc.subject | Fourier inversion | en_ZA |
dc.subject | Normal inverse Gaussian distribution | en_ZA |
dc.subject | Meixner distribution | en_ZA |
dc.subject | Log-returns | en_ZA |
dc.title | On parameter estimation in multi-parameter distributions | en_ZA |
dc.type | Article | en_ZA |